I've just begun taking Avonex - I've taken my third injection and have noticed that I am losing a lot of hair (I actually noticed this from the first week). I haven't lost clumps of hair, or seen any bald spots on my scalp, but the increase in hair loss is definitely noticeable. I just wanted to know whether anyone else has experienced this,and whether this will subside soon, or is it going to get much worse -> should I rather switch to another MS treatment sooner rather than later?
I'm really worried, please help?
Some medications can cause hair thinning; I do not know if this is listed as a possible side effect of Avonex. Check the product insert that comes with your Avonex.
You may be interested in this information about hypothyroidism (low-functioning thyroid). If this is a problem for you, you might avoid eating these foods raw – no sense in making the problem worse.
Traditional medicine's solution to a low thyroid is to give the patient oral thyroid hormone supplements.There are some foods that slow the thyroid and block it from producing thyroid hormones. When the following foods (called goitrogens because they have chemicals that lower thyroid function) are eaten raw, they slow the thyroid (Cooking these foods inactivates their anti-thyroid properties.):
Cauliflower or any vegetable in the broccoli family
Soy (isoflavones block iodine, important nutrient for a healthy thyroid)
Supplements of iodine, selenium, zinc, vitamins B, D, E help the thyroid function at an optimal rate if HYPOthyroidism (low-functioning thyroid gland) is the problem. In India's Ayurvedic medicine, guggul has been used for centuries to regulate the thyroid naturally without the side effects of medications.
I've gotten my thyroid checked - the tests show that all is completely normal and I have no thyroid problems...
I'm back to being very concerned....Alopecia is a side effect of Avonex - a rare one, but one nonetheless. The nurse who has been helping me with the injections had advised me to monitor my hair loss for now...and to alert her if I begin to notice any bald patches etc...
I must admit, I can deal with the other side effects (the muscle pain, headaches, nausea, etc etc...), but the thought of losing my hair really depresses me beyond belief
I guess for now, the best thing to do is to wait and hope that the hair loss just stops...and if it gets worse I can maybe switch to another treatment...
Medication CAN cause hair loss. It may well be due to Avonex in your case. Perhaps you could verify the connection by discontinuing Avonex for a month or two and noting if the hair loss stops. If hair loss begins again when you restart Avonex, you can be more sure of a connection.
All the best to you.
Hope you are well
mr2125 wrote:I am experiencing hair loss!!!! it's my edges I can see my scalp now and I have really thick hair and it's shedding really bad!! I called biogen iodec and the rep advised me that's not a side effect however I just read the pamphlet after my sister said she thinks it's alopecia to find that's a side effect!!!!!! not sure what to do now it's very upsetting!!!!!
Every time I showered on Avonex I had hair to take out of the drain.
Any reason you aren't considering Tecfidera?
RRMS diagnosed 2006
Tecfidera Started April 2013
- Similar Topics
- Last post